Alabama, 2012Drought in Alabama, July 3 to 31, 2012
July 3 to 31, 2012 · NWS BMX · 4 events in 4 counties and zones
Through the end of June and beginning of July, Central Alabama experienced record breaking heat and little rainfall. This combination resulted in Severe (D2) Drought conditions spreading westward into several counties by the first week of July.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Through the end of June and beginning of July, Central Alabama experienced record breaking heat and little rainfall. This combination resulted in Severe (D2) Drought conditions spreading westward into several counties by the first week of July.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 2, 11:01 PM CST, 59 minutes earlier.
Area forecast discussion, Jul 2, 11:01 PM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1201 AM CDT TUE JUL 3 2012
.UPDATE...
FOR 06Z AVIATION DISCUSSION.
&&
.DISCUSSION...
LOOKING AT A QUIET EVENING ACROSS CENTRAL ALABAMA...AS CONVECTION
FROM THIS AFTERNOON HAS DIMINISHED AND ONGOING ACTIVITY REMAINS
WELL TO YOUR NORTH. TODAYS STORMS HAVE LEFT SEVERAL OUTFLOW
BOUNDARIES ACROSS THE AREA. CANNOT COMPLETELY RULE OUT AN ISOLATED
SHOWER OR TS OVERNIGHT...BUT CHANCES ARE VERY LOW. WILL REMOVE ANY
MENTION OF WX FROM THE REMAINDER OF THE OVERNIGHT PERIOD.
TEMPERATURES LOOK GOOD. ADJUSTED HOURLY TRENDS...WHICH WILL
BUMP LOWS DOWN A DEGREE OR TWO IN THE SOUTHEAST. OTHERWISE...NO
SIGNIFICANT CHANGES.
14
&&
.AVIATION...
12Z TAF DISCUSSION.
MOSTLY CLEAR SKIES AND VFR CONDITIONS WILL PREVAIL ACROSS THE TAF
SITES TONIGHT...WITH ONLY HIGH CLOUDS EXPECTED TO PREVAIL. MESOSCALE
BOUNDARIES WILL PRIMARILY DRIVE ANY SHOWER AND THUNDERSTORM
DEVELOPMENT THAT MAY OCCUR DURING THE REMAINDER OF THE NIGHT AND
DURING THE DAY TOMORROW. THE BOUNDARIES WILL MAKE THUNDERSTORM
FORECASTING VERY CHALLENGING FOR THE TERMINAL LOCATIONS. FOR
NOW...HAVE NOT INCLUDED A PREVAILING VCTS OR TSRA AT THIS TIME DUE
TO THE SCATTERED COVERAGE OF THE STORMS. HOWEVER...IT COULD BE
INCLUDED AT ANY TIME DURING THE DAY BASED ON THE LATEST TRENDS OF
THUNDERSTORM DEVELOPMENT. PREVAILING WINDS WILL BE FROM THE WEST TO
NORTHWEST THROUGH THE PERIOD...BUT COULD CHANGE RAPIDLY IF ANY
MESOSCALE BOUNDARY MOVES ACROSS A TERMINAL LOCATION.
56/GDG
&&
.PREV DISCUSSION... /ISSUED 315 PM CDT MON JUL 2 2012/
SHORT TERM...TONIGHT THROUGH THURSDAY.
THE AFTERNOON HAS BEEN RELATIVELY TAME COMPARED TO THE CONVECTIVE
DEVELOPMENT EARLIER TODAY. AN 850MB RIDGE ACROSS SOUTHERN GEORGIA
AND SOUTHEAST ALABAMA IS LIKELY KEEPING CONVECTIVE DEVELOPMENT
SUPPRESSED IN THESE AREAS. AN OUTFLOW BOUNDARY WAS LOCATED ALONG
THE ALABAMA AND MISSISSIPPI STATE LINE...BUT CONVECTION HAS BEEN
SLOW TO DEVELOP DESPITE SURFACE BASED CAPES NEAR 3000 J/KG. DO NOT
EXPECT A REPEAT OF LAST NIGHT AS THE MESO-SCALE MODELS ARE NOT
KEYING ON ANY LATE NIGHT DEVELOPMENT. A MAJORITY ARE SHOWING MOST
OF THE DEVELOPMENT ON TUESDAY ACROSS AREAS SOUTH OF I-20...ALONG
AND SOUTH OF A SURFACE CONVERGENCE ZONE. ANOTHER FEATURE THAT WILL
NEED TO BE MONITORED IS AN UPPER LEVEL IMPULSE CURRENTLY OVER
SOUTHERN ARKANSAS. THIS FEATURE IS FORECAST TO DRIFT SLOWLY
EASTWARD THE NEXT 24 TO 36 HOURS AND MAY PRODUCE MORE CONVECTION
ACROSS WEST ALABAMA THAN CURRENTLY FORECAST.
THE SYNOPTIC PATTERN WILL GO BACK TO A ONE THAT WAS OCCURRING
BEFORE THE RECENT HEAT WAVE. A UPPER RIDGE WILL BUILD OVER THE
MIDWEST STATES WITH AN UPPER TROF ALONG THE ATLANTIC COAST. THE
SOUTHEAST STATES WILL BE ON THE BOTTOM SIDE OF THE RIDGE WHICH
WILL ALLOW FOR A WEAKNESS IN THE UPPER HEIGHTS. THIS WILL ALLOW
FOR SCATTERED CONVECTION TO DEVELOP EACH DAY...WITH SLIGHTLY
HIGHER RAIN CHANCES SOUTH OF I-20. LOW LEVEL THICKNESS VALUES WILL
BE ON THE RISE AGAIN WITH HIGHS IN THE MIDDLE TO UPPER 90S.
SURFACE DEWPOINTS ARE EXPECTED TO STAY LOW ENOUGH IN THE
AFTERNOONS TO KEEP HEAT INDICES BELOW 105 DEGREES.
LONG TERM...FRIDAY THROUGH MONDAY.
THE OVERALL UPPER PATTERN MENTIONED IN THE SHORT TERM SECTION DOES
NOT CHANGE MUCH THROUGH THE WEEKEND. THE UPPER TROF ALONG THE EAST
COAST BUILDS SOUTHWARD BY EARLY NEXT WEEK WHICH MAY INCREASE RAIN
CHANCES SLIGHTLY. TEMPERATURES WILL REMAIN MUCH ABOVE NORMAL.
58/ROSE
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 71 95 72 96 71 / 20 30 20 30 20
ANNISTON 71 96 72 95 72 / 20 30 20 30 20
BIRMINGHAM 77 96 75 97 75 / 20 30 20 30 20
TUSCALOOSA 74 98 74 98 75 / 30 30 20 30 20
CALERA 75 95 73 95 74 / 20 30 20 30 20
AUBURN 74 95 75 95 74 / 20 30 20 30 20
MONTGOMERY 73 95 74 93 75 / 20 30 20 40 20
TROY 73 94 73 92 71 / 20 30 20 40 20
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 2, 7:03 PM CST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
803 PM CDT MON JUL 2 2012
ALZ011>015-017>050-040115-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
803 PM CDT MON JUL 2 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
Drought, Shelby
- When
- July 3, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Shelby forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.264, -86.661 (the zone’s center; the record gives no point)
Shelby County experienced Severe (D2) drought conditions beginning on July 3rd, which lasted the remainder of the month.
Drought, Chilton
- When
- July 3, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Chilton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.848, -86.719 (the zone’s center; the record gives no point)
Chilton County experienced Severe (D2) drought conditions beginning on July 3rd, which lasted the remainder of the month.
Drought, Autauga
- When
- July 3, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Autauga forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.535, -86.643 (the zone’s center; the record gives no point)
Autauga County experienced Severe (D2) drought conditions beginning on July 3rd, which lasted the remainder of the month.
Drought, Lowndes
- When
- July 3, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Lowndes forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.155, -86.650 (the zone’s center; the record gives no point)
Lowndes County experienced Severe (D2) drought conditions beginning on July 3rd, which lasted the remainder of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Minnesota, July 3 to 6, 20123 deaths · 1 event
- Hail and Damaging Winds in Ohio, July 3 to 4, 20121 death · $25,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Georgia, July 3, 20121 injured · $464,000 · 1.75 in hail · 23 events
- Damaging Winds in Pennsylvania, July 3, 2012$285,000 · 50 kt wind · 9 events
- Hail and Damaging Winds in Pennsylvania, July 3 to 4, 2012$151,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Ohio, July 3, 2012$59,000 · 1 in hail · 24 events
- Hail and Damaging Winds in Virginia, July 3, 2012$43,000 · 1.5 in hail · 23 events
- Hail and Damaging Winds in Michigan, July 3, 2012$25,000 · 1.75 in hail · 33 events
- Hail and Damaging Winds in Michigan, July 3, 2012$50,000 · 1.75 in hail · 14 events
- Hail and Damaging Winds in West Virginia, July 3, 2012$50,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in North Dakota, July 3 to 4, 2012$33,000 · 1.75 in hail · 14 events
- Hail and Damaging Winds in Alabama, July 3, 2012$43,000 · 60 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406878, 406879, 406880, 406881.